Pain Home > Morphine and Constipation
Constipation is likely to occur in most people taking morphine. This constipation does not get better with time, as the body never adjusts to the effects of morphine that cause constipation. If you develop constipation while taking morphine, ask your healthcare provider to recommend a laxative that is right for you.
Morphine and Constipation: An OverviewMorphine is a prescription narcotic most often used for the treatment of pain. As with most opiates, constipation is a common, predictable side effect of morphine. Most people who take the drug will develop some degree of constipation, although you may be fortunate enough to avoid this side effect if you only take morphine occasionally or for just a few days.
Constipation Treatment and PreventionExercise and increased fiber and water intake, may help a little; however, most healthcare providers agree that a laxative is necessary to prevent and treat constipation due to morphine. Although stool softeners, such as docusate (Colace® and others), may provide some relief, stimulant laxatives are often necessary. Ask your healthcare provider or pharmacist to recommend a laxative that is best for your situation (don't forget to mention that you are taking morphine). Many people find that a combination stool softener plus stimulant laxative (such as Peri-Colace®) works well for constipation due to narcotics.
The use of laxatives to prevent and treat constipation due to morphine is extremely important in some situations, such as after a heart attack or after delivering a baby. In these situations, constipation can be extremely painful (after having a baby) and even lead to life-threatening complications (after having a heart attack -- when straining should be avoided).